advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Raleigh, North Carolina, USA:

We are trying to figure out what is going on at night with our eight year old son who was diagnosed in November 2004. Last night, he was 74 mg/dl [4.1 mmol/L] at bedtime, so he had a 30g carbohydrate snack and his usual six units of Lantus. At 3 a.m., he was 293 [16.3 mmol/L]. He is typically over 200 mg/dl [11.1 mmol/L] during the night and back to 100 to 140 mg/dl [5.6 to 7.8 mmol/L] in the morning.

Two weeks ago, the doctor cut his Lantus from nine units to six units because of lows and his carbohydrate ratio for Humalog to 1:20 at dinner. We are afraid he may be going low at night and then bouncing high, but we've checked different times over several nights and never found him low. Or, if he's just going that high at night, doesn't something need to change in his insulin overall? We fear bumping up the Lantus again will cause more lows. Do we need to check him every hour one night or is this an okay result?

Answer:

Your son has only recently been diagnosed with diabetes. Sometimes it is hard to not "focus on the numbers" because we sure instill in you the need to check.

But please don't lose sight of the forest from the trees. My first question would be: Why are you checking at 3 a.m.? Do you do this routinely? That will only lead to sleep deprivation (on either your part, your child's or maybe your doctor's [that was supposed to be funny!] without much on your investment.) Besides, by breakfast time, you already recognize that the glucose levels are good. If your child's A1c values are within the target that you and your diabetes team are aiming for, then I think you accept that good news. If you are looking for "perfect" glucose control, then you already know that is not yet possible.

You have already done something very important by excluding that the youngster is not "rebounding" highs from undetected lows.

So, I think that maybe, given the relative "peakless" action of Lantus, what you might really need to do is "tweak" that bedtime snack, which he might not need at all, or adjust to decrease the carbohydrate load (so he doesn't get such a rise after just a few hours during the night while sleeping) and perhaps add a bit of extra protein to "cover him" to try to prevent lows.

Certainly, keep up your dialogue with your pediatric endocrine team.

DS

DTQ-20050226115945
Original posting 20 Mar 2005
Posted to Insulin Analogs and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.